Doctor's Answers (3)

Hi,

Thank you for the questions. In general, most people do see improvement within 1 to 3 months of isotretinoin treatment. The response does depend on the initial severity, dose of treatment and individual factors. In some individuals, there may be an initial outbreak before it gets better.

You are on 40mg of isotretinon which is a fairly high dose.

This can cause a lot of dryness of the lips and face. Using products containing benzoyl peroxide can certainly cause the skin to be more irritated and dry. I think it is best to stop applying this if you are experiencing skin dryness and tightness. It is good to continue with moisturizers to calm the irritation.

You should let your doctor know your concerns. Sometime, additional treatments like antibiotics may be prescibed if there is a bad flare to help settle it.

In majority of cases, the acne flares will settle while on isotretinoin treatment and the acne will be well controlled. I have seen really bad cases settle beautifully, so hang in there. 

Hi, 

Accutane can cause initial flares but this is usually related to the starting dose ie. a higher starting dose tend to have a higher risks of flares initially.

Personally, I start my patients on a lower dose for the 1st month and adjust accordingly subsequently.

As what Dr Colin has mentioned, I will definitely advise to cease any topicals that can cause additional irritation such as Benzoyl peroxide, astringents, acid based products etc.

If you are still having flares, consult your doctor and discuss whether you need to adjust your dose, add in some antibiotics or a short course of oral steroids to help with the flare.

Nonetheless, Accutane is an effective treatment for acne though it may take up to 3 - 4 months to see results, so I would not write it off as yet.

All the best!

My experience is that I use 10-20mg daily for 1-2 months, then start to adjust or tail down after that.

I warn patients of flares in the first 4-6 weeks, which is really common.

I think that Benzoyl peroxide should be avoided. Also, you should consider moisturising more actively. I like Serums, including the Skinceuticals B5 hydrating serum which my patients on Isotretinoin seem to like. It's light and moisturising at the same time.

Don't give up! The light is at the end of the tunnel. Been through that too!

Health on the Net Foundation

This site complies with the HONcode standard for trustworthy health information: verify here.

© 2020 DoctorxDentist PTE LTD. All rights reserved.

All content posted is for general informational purposes only and is not a substitute for professional medical advice. This Q&A is not a patient consultation and any information provided herein is not intended to replace consultation with a qualified medical professional. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

Quote RequestWhatsapp